With Christmas parties in full swing, here is some advice from Herts Police on how to stay safe surrounding drink spiking. You can also download the document here.
Spiking trend – Preventative measures and guidance to customers
Spiking is where alcohol or drugs are added to someone's drink without them knowing, or as seen in the current trend ‘spiked’ by needles/syringes potentially containing drugs.
Many incidents go unreported due to embarrassment or memory loss. Alcohol is the most common substance used to spike drinks. It can be added to a soft (non-alcoholic) drink without the victim knowing, or double/further measures can be used instead of singles.
Some examples of drugs that have reportedly been used for spiking include:
- gamma-hydroxybutyrate (GHB) and gamma-butyrolactone (GBL)
- tranquillisers, most often benzodiazepines, including Valium (diazepam) and Rohypnol
Some drugs are particularly dangerous when mixed with alcohol because they combine to have a very powerful anaesthetic effect. Such drugs may come in powder, tablet or liquid form and do not always have an unusual taste or smell.
Advice to customers:
- If your drink has been spiked, it's unlikely that you’ll see, smell, or taste any difference, albeit some drugs may taste slightly salty or smell unusual.
- If you start to feel strange or feel that your drink has had more of an effect on you than it should have, get help immediately.
- Try to avoid drinking too much alcohol, particularly when in unfamiliar surroundings as you could make risky decisions and become less aware of potential danger.
- Never leave your drink unattended and keep an eye on your friends' drinks.
- Consider buying your own drink, watch it being poured and be careful about accepting a drink from someone you don't know.
- Think about drinking bottled drinks and avoiding shared drinks such as punch bowls or cocktail jugs.
- Do not provide personal details, especially your address, to someone you've just met.
- You should plan your nights out and travel arrangements using only recognised travel routes and providers.
- Regarding the recent reports of spiking by injection, be aware of any sharp, sudden pains, and if you do experience this, check the affected area for an injection site. If you need urgent help, call 999 immediately.
- If you think your drink has been tampered with, don't drink it – tell a trusted friend, relative, medic, police or someone you completely trust immediately. If alone, call someone you trust and get to a safe place. If you need urgent help, call 999. Be wary of accepting help from a stranger and don’t leave with someone you don’t know. If you feel unwell, someone you trust should take you to your nearest A & E department and tell the medical staff that you think you have been spiked, being sure to arrange for a trusted friend or relative to take you home and if necessary, stay with you until any drugs have fully left your system.
- Consider where you socialise - licensed premises are regulated and must address customer safety, which won’t be the case with for example some raves / unlicensed music events or indeed house parties.
- If you see suspicious activity report it to staff or Police.
- If you have any information re who may be committing such offences, report in confidence to the Police or Crimestoppers on 0800 55511.
For more information, please see the links below: